World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1260
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2015  |  Volume : 4  |  Issue : 2  |  Page : 238-243

Drug-induced hepatitis and the risk factors for liver injury in pulmonary tuberculosis patients


Department of Pulmonary Medicine, KLE University's J. N. Medical College, Belgaum, Karnataka, India

Correspondence Address:
Gajanan S Gaude
Professor, Department of Pulmonary Medicine, KLE University's J. N. Medical College, Belgaum - 590 010, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.154661

Rights and Permissions

Introduction: Short-course chemotherapy containing rifampicin and isoniazid in combination has proved to be highly effective in the treatment of tuberculosis, but one of its adverse effects is hepatotoxicity. Various risk factors have been found to be associated with drug-induced liver injury (DILI) in general population. The study aimed to determine the prevalence of drug-induced hepatitis and the risk factors associated with the DILI among the patients of pulmonary tuberculosis in Indian patients. Setting and Design: Prospective nested case control study. Materials and Methods: Out of the cohort of 3900 tuberculosis patients who were initiated on anti-tubercular therapy, 150 patients who developed drug-induced liver injury due to short-course chemotherapy under RNTCP were included in the analysis. Thirty cases were being followed up in our hospital and other 120 were referred to us for the management of drug-induced hepatitis from the primary health centers. The diagnostic criteria's for DILI were made according to the American Thoracic Society criteria. Analyses of various risk factors were done for the development of DILI. Results: The prevalence of DILI in the present study was 3.8%. It was observed that DILI patients were older and their serum albumin levels were lower, and they had multiple co-morbid conditions. Regular alcohol intake, more extensive disease associated with radiological and female gender were observed to be independent risk factors for the development of DILI. Conclusions: Of the various risk factors analyzed, advanced age, hypoalbuminemia, regular alcohol intake and advanced nature of the disease were independent risk factors for the development of DILI. The risk of development of hepatitis is increased in the presence of one or more of these risk factors.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3636    
    Printed27    
    Emailed0    
    PDF Downloaded549    
    Comments [Add]    
    Cited by others 11    

Recommend this journal